Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 241, NWS Wichita, KS

August 20, 2017Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 2017, 3:13 AM CDT for Wilson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 3:13 AM CDT (08:13 UTC)
Expired
Aug 20, 2017, 3:53 AM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilson County, KS

The radar

The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS53 KICT 200813
SVRICT
KSC205-200915-
/O.NEW.KICT.SV.W.0241.170820T0813Z-170820T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
313 AM CDT SUN AUG 20 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Wilson County in southeastern Kansas...

* Until 415 AM CDT

* At 313 AM CDT, a severe thunderstorm was located near Neodesha,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Neodesha, Fredonia, Altoona and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9565 3739 9577 3744 9596 3755 9592
      3756 9575 3754 9560 3744 9558
TIME...MOT...LOC 0813Z 233DEG 8KT 3747 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
950 
WWUS53 KICT 200853
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
353 AM CDT SUN AUG 20 2017

KSC205-200903-
/O.CAN.KICT.SV.W.0241.000000T0000Z-170820T0915Z/
Wilson KS-
353 AM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm. 

LAT...LON 3739 9565 3739 9577 3744 9596 3755 9592
      3756 9575 3754 9560 3744 9558
TIME...MOT...LOC 0851Z 233DEG 8KT 3752 9564 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:45 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 11:45 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Sat Aug 19 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 316 PM CDT Sat Aug 19 2017

Water vapor imagery shows upper trough swinging across the
northeast CONUS with a southern stream impulse approaching
southern NM. At the surface, a very moist airmass is in place
across the southern Plains into southern KS with dewpoints in the
mid to upper 70s. A weak convergence zone is setup south of I-70
in the Flint Hills where a couple storms have developed.

With an extremely unstable airmass and a weak boundary, should
see a storm or two continue over eastern KS into the early evening
hours. Meanwhile, the more widespread convection should occur
over southern Nebraska/northern KS tonight as afternoon high
Plains convection rolls southeast aided by increasing 850-700mb
moisture transport. Some of this activity my skirt locations along
and north of I-70 tonight with some of it lingering across
eastern KS Sun morning.

Another warm muggy day is expected Sun with current thinking the
mid to upper 70 dewpoints remain over southeast KS. Should see
another MCS Sun night along the baroclinic zone which will be
situated over Nebraska. Just like tonight, some of this activity
may try and flirt with northern portions of our forecast area with
the better chances northeast of the forecast area. Still good
model agreement that unseasonably strong shortwave energy will
track across the northern Plains and into the northern Mississippi
Valley Mon and into the Great Lakes Mon night. This will allow a
strong cold front to start pushing south. At the same time,
southern stream impulse approaching NM, will lift out across
western KS Mon-Mon evening. All of these features will combine to
produce widespread convection along the front Mon evening through
Tue morning. By Tue evening the front south be south of our
forecast area with much cooler and drier air spilling into KS.

.LONG TERM...(Wednesday through Saturday)
Issued at 316 PM CDT Sat Aug 19 2017

By Wed afternoon, deep upper trough will stretch from Quebec into
the northeast CONUS with nw flow aloft over the Plains. This will
keep well below normal temps in place through the work week along
with dry conditions. Highs Tue-Fri look to be around 10 degrees
below average as they top out in the low to mid 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM CDT Sat Aug 19 2017

A few isolated hit-or-miss thunderstorms will remain possible
overnight across southern KS, as a low-level jet impinges on a
subtle convectively induced boundary. Another cluster of
thunderstorms is expected to move east across generally northern
Kansas and Nebraska overnight, mainly north of I-70. Otherwise,
breezy south/southwest winds are expected Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  94 /  10  10  10  20
Hutchinson      73  97  73  93 /  10  10  10  30
Newton          73  96  73  92 /  10  10  10  30
ElDorado        73  96  73  92 /  10  10  20  20
Winfield-KWLD   75  97  74  94 /  20  10  10  20
Russell         70  98  72  93 /  20  10  20  30
Great Bend      71  97  73  92 /  10  10  20  30
Salina          72  98  74  94 /  20  10  20  40
McPherson       73  96  73  93 /  10  10  20  30
Coffeyville     74  94  73  93 /  20  10  20  20
Chanute         73  94  73  92 /  10  10  30  30
Iola            73  93  73  91 /  10  10  20  30
Parsons-KPPF    74  94  74  92 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Aug 19, 10:39 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1039 PM CDT Sat Aug 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1039 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated hit-or-miss storms will impact portions of south
central and southeast Kansas overnight. The strongest activity will
be capable of quarter size hail, 60 mph winds and heavy rain.
Additionally, a cluster or two of storms is possible generally
north of Interstate 70. Winds to 55 mph, small hail and locally
heavy rain is possible with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices from 100 to 105 degrees are likely Sunday afternoon
and early evening across southern and especially southeast Kansas.

Storms are possible Sunday night into Monday for mainly central and
eastern Kansas, with storms becoming more numerous Monday night
into Tuesday, as a strong cold front moves through. At least some
strong storms with heavy rain appear possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 20, 1:11 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
111 AM CDT SUN AUG 20 2017

KSZ095-200715-
Wilson KS-
111 AM CDT SUN AUG 20 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Wilson County in southeastern Kansas...

* Until 215 AM CDT

* At 110 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles southwest
  of Fredonia...moving north at 10 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia, New Albany and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3763 9596 3760 9565 3739 9575 3739 9596
TIME...MOT...LOC 0611Z 195DEG 9KT 3745 9587

CARUSO
Special weather statement, Aug 20, 2:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
209 AM CDT SUN AUG 20 2017

KSZ094>096-099-200815-
Montgomery KS-Wilson KS-Neosho KS-Elk KS-
209 AM CDT SUN AUG 20 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 315 AM CDT

* At 206 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 6 miles west of Fredonia to near Independence...and
  moving northeast at 15 mph.

Hail up to the size of dimes...wind gusts up to 50 mph...and very
heavy rainfall rates of 1 to 2 inches per hour can be expected with
these storms.

* Locations impacted include...
  Independence, Neodesha, Fredonia, Thayer, Altoona, Sycamore,
  Benedict, New Albany, Coyville, Buxton and Elk City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 9605 3760 9598 3760 9596 3763 9596
      3773 9592 3773 9588 3751 9543 3719 9566
TIME...MOT...LOC 0707Z 221DEG 12KT 3750 9594 3728 9571

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:11 AM CDTSpecial Weather StatementICTWilson64 min
Aug 20, 2:09 AM CDTSpecial Weather StatementICTWilson66 min
Aug 20, 2:45 AM CDTAreal Flood WarningICTWilson7 hr
Aug 20, 3:29 AM CDTFlash Flood WarningICTWilson6 hr
Aug 20, 4:14 AM CDTHeat AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.